Nebraska, 2008

Hail in Nebraska, June 17, 2008

June 17, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over a part of Dawes county, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over a part of Dawes county, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 3:00 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT TUE JUN 17 2008

.UPDATE...ADDED SEVERE WATCH TO PANHANDLE UNTIL 05Z. CONSIDERABLE
UNCERTAINTY AS CONVECTIVE OUTCOME GIVEN STRONG CAP STILL IN
PLACE...BUT THE POTENTIAL IS STILL THERE.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 105 PM MDT TUE JUN 17 2008/

SHORT TERM...TONIGHT THRU THU...GOOD LOW LEVEL MSTR CONTS ACROSS
MUCH OF ERN HALF OF AREA THRU THIS EVENG.  MIN OF CLDS ATTM DUE TO
SUPPRESSION IN WAKE OF UPPER FTR WHICH MOVED THRU ARND SUNRISE.
EXPECT CAP TO BREAK OVER AREA LATER THIS AFTN...ALTHO INITIAL CELL
THAT WENT UP OVER BLACK HILLS FELL APART AFTER DRIFTING OFF THE
HILLS.  STILL THINK FAR SE WY COUNTIES AND MOST OF PNHNDL HAVE THE
BEST THREAT...ASSUMING THAT CELLS DVLP OVER SE MT/NERN WY/WRN SD AND
MOVE SEWD.  AS DRY LINE OVER PLATTE/LARAMIE COUNTY STARTS DRFTG SWWD
LATER THIS AFTN/EVENG...IT MAY ALSO TRIGGER A FEW CELLS WHICH SHLD
PROBABLY NOT BE SEVERE.  USUAL ISOLD DRY TSTMS STILL POSSIBLE OVER
REST OF AREA.  MODELS ALSO AGREE TO SOME EXTENT ABOUT ANOTHER AREA
OF TSTMS DVLPG LATE TNGT INTO WED MRNG OVER SE MT/NERN WY/WRN SD...
WITH THE NAM FURTHER S THAN THE GFS WITH THE TSTMS.  SITN REMAINS
SIMILAR FOR WED...ALTHO POSITION OF TSTM COMPLEX MAY END UP
AFFECTING SUBSEQUENT DVLPMENT DURING THE AFTN/EVENG.  BOTH MODELS DO
AGREE ON A NERLY SURGE WED AFTN/EVENG...SLOSHING UP AGAINST THE
LARAMIE RANGE BEFORE STALLING OUT.  MORE POSSIBLY SEVERE TSTMS ON
THU...DEPENDING OF COURSE ON TIMING OF WEAK UPPER FEATURES ROUNDING
THE TOP OF THE UPPER RIDGE.

LONG TERM...THU NIGHT THROUGH TUESDAY...A VERY STAGNANT SUMMER-LIKE
PATTERN IS SHAPING UP FOR THE LONG TERM. THE RIDGE THAT WILL HAVE
BEEN WEAKENED BY FRIDAY WILL RE-AMPLIFY WITH GUSTO THROUGH THE
WEEKEND. 500MB TEMPS CREEP UP TO THE NEGATIVE SINGLE DIGITS...SO
THUNDERSTORMS WILL BECOME PROGRESSIVELY SCARCE THROUGH THE
PERIOD...THUS THE DAY TO WATCH SEEMS TO BE FRIDAY...WHEN THE RIDGE
AND CAPPING ARE WEAKEST UNDER A VORT DISTURBANCE PROGGED BY BOTH NAM
AND GFS. ENSEMBLE MEMBERS ARE CLUSTERED NICELY THROUGH MIDDLE OF
NEXT WEEK SHOWING THAT SAME RIDGE REMAINING STRONG. GFS MOS IS
ALREADY INDICATING NEAR 90 IN CHEYENNE BEGINNING SUNDAY...AND THAT
IS WITH CLIMATOLOGY TRYING TO DRAG IT DOWN TOWARDS 78...SO IT IS A
SURE BET TO SEE HIGH READINGS THROUGH MIDWEEK.

AVIATION...TERMINALS IN NEB MOST LIKELY AFFECTED BY TSTMS THRU
06Z...EXPECIALLY KCDR WITH PSBL IFR CONDS IN HEAVY RAIN/HAIL.  SITES
IN WY LESS LIKELY TO SEE ANY SIG CIG/VSBY REDUCTIONS IN TSTMS.
PATCHES OF IFR/MVFR CIGS EXPECTED TO FORM AGAIN MAINLY IN NEB PNHNDL
FROM 09Z-15Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM....SOWKO
Hazardous weather outlook, Jun 17, 9:30 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT TUE JUN 17 2008

WYZ059-064-066-067-069-181145-
CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1030 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE
RANGE LATER THIS AFTERNOON AND THEN SPREAD EAST THROUGH THE EARLY
EVENING. A FEW OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO
45 MPH AND A BRIEF PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
SOUTHEAST WYOMING EACH DAY THROUGH FRIDAY. THE STORM CHANCES
DIMINISH FOR THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-070-181145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
1030 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE INTO FAR SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY LATE AFTERNOON AND
CONTINUE THROUGH THIS EVENING.  A FEW OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND STRONG WINDS...ESPECIALLY OVER THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH FRIDAY.  A FEW OF THE STORMS ON WEDNESDAY AND THURSDAY COULD
BE SEVERE. THE STORM CHANCES DIMINISH FOR THE WEEKEND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-181145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1030 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT ALBANY AND CARBON COUNTIES
THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH NONE OF THE STORMS
ARE EXPECTED TO PRODUCE SEVERE WEATHER...A FEW OF THE STORMS WILL
PRODUCE BRIEF WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THIS PART OF SOUTHEAST WYOMING THROUGH THURSDAY.  STORM CHANCES
DIMINISH BY THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 17, 5:11 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT TUE JUN 17 2008

WYZ061>066-069-070-180415-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK...
CHEYENNE...PINE BLUFFS
611 PM MDT TUE JUN 17 2008

ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
EAST ACROSS THE AREA THROUGH THIS EVENING. THESE SHOWERS AND
THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 55 MPH. A GUST OF 49 MPH
WAS REPORTED IN RAWLINS AT 553 PM AS THE HIGH BASED THUNDERSTORMS
MOVED ACROSS THE TOWN.

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 17, 6:13 PM MST
Where
Dawes County, 3 mi NE of Chadron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.861, -102.958

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95327.